Alabama, 2002

Hail and Damaging Wind in Alabama, March 30, 2002

March 30, 2002 · NWS BMX · 2 events in 1 county or zone

Trees were blown down in the Duck Springs area. Dime size hail also accompanied this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Trees were blown down in the Duck Springs area. Dime size hail also accompanied this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 2:19 AM CST, 9 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 2:19 AM CST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
219 AM CST SAT MAR 30 2002

QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN
EFFECT UNTIL 5 AM.  PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS
FORECAST.  LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED
WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST
AREA SUNDAY AFTERNOON.  CONVECTION SHOULD CONTINUE TO BE FAIRLY
ACTIVE OVER THE FORECAST AREA THIS WEEKEND.  EXPECT HEAVIEST RAINFALL
AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER
THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA.

PRELIMINARY NUMBERS...
HSV 66/54 67/43 66 88920
BHM 70/60 73/44 69 97920
MGM 80/63 78/51 73 64630

.BHM...NONE.

70

In the hours before

Special weather statement, Mar 30, 7:03 AM CST, 5 hours 7 minutes before
ALZ001>050-301600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN AREA...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS
PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK
OF SEVERE STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 7:03 AM CST, 5 hours 7 minutes before
ALZ001>050-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  PRIMARY THREAT WILL BE DAMAGING
WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS PLACE A
LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE
STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREAS ON ROADS...PLEASE BE CAREFUL WHEN DRIVING TODAY OR
TONIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 8:20 AM CST, 3 hours 50 minutes before
ALZ001>050-301600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN AREA...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS
PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK
OF SEVERE STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
March 30, 12:10 PM CST
Where
Etowah County, Duck Spgs
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
34.133, -86.000

Hail, Etowah

When
March 30, 12:10 PM CST
Where
Etowah County, Duck Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.133, -86.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284659, 5284660.